Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 228, NWS Birmingham, AL

November 13, 2007Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 13, 2007, 5:31 PM CST for Lamar County, Pickens County, Alabama. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 13, 2007, 5:31 PM CST (23:31 UTC)
Expired
Nov 13, 2007, 6:15 PM CST
In force
44 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 35 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 13, 5:47 PM CSTTSTM WND DMG3 Nne Millport, ALNUMEROUS TREES DOWN ON MT. PLEASANT CHURCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 132331
SVRBMX
ALC075-107-140015-
/O.NEW.KBMX.SV.W.0228.071113T2331Z-071114T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
531 PM CST TUE NOV 13 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MILLPORT...
  NORTHWESTERN PICKENS COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 615 PM CST

* AT 530 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  WEST OF STAR...OR 9 MILES EAST OF COLUMBUS AFB...AND MOVING
  SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STAR BY 550 PM CST...
  MELBORNE BY 555 PM CST...
  MILLPORT BY 610 PM CST...
  SHAW BY 615 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3378 8824 3362 8798 3343 8803 3346 8828
TIME...MOT...LOC 2331Z 306DEG 18KT 3368 8830

$$
2 follow-up statements
000 
WWUS54 KBMX 132348
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CST TUE NOV 13 2007

ALC075-107-140015-
/O.CON.KBMX.SV.W.0228.000000T0000Z-071114T0015Z/
PICKENS AL-LAMAR AL-
547 PM CST TUE NOV 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR SOUTHERN LAMAR AND NORTHWESTERN PICKENS COUNTIES...

AT 543 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR MELBORNE...OR ABOUT 9 MILES WEST OF MILLPORT...MOVING 
SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LUXAPALLILA CREEK BY 605 PM CST...
  SHAW AND MILLPORT BY 610 PM CST...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3378 8824 3362 8798 3343 8803 3346 8828
TIME...MOT...LOC 2347Z 306DEG 18KT 3358 8821

$$
000 
WWUS54 KBMX 140002
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
602 PM CST TUE NOV 13 2007

ALC075-140012-
/O.CAN.KBMX.SV.W.0228.000000T0000Z-071114T0015Z/
LAMAR AL-
602 PM CST TUE NOV 13 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LAMAR COUNTY IS
CANCELLED...

LAT...LON 3353 8825 3353 8800 3350 8801 3349 8802
      3346 8802 3345 8803 3343 8803 3346 8828
TIME...MOT...LOC 0002Z 306DEG 18KT 3354 8814

$$

ALC107-140015-
/O.CON.KBMX.SV.W.0228.000000T0000Z-071114T0015Z/
PICKENS AL-
602 PM CST TUE NOV 13 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CST
FOR NORTHWESTERN PICKENS COUNTY...

AT 600 PM CST...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR SHAW...MOVING SOUTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHAW BY 610 PM CST...

LAT...LON 3353 8825 3353 8800 3350 8801 3349 8802
      3346 8802 3345 8803 3343 8803 3346 8828
TIME...MOT...LOC 0002Z 306DEG 18KT 3354 8814

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 13, 3:49 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Nov 13, 3:49 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CST TUE NOV 13 2007

.DISCUSSION...

SOUTHEAST DIVING SHORTWAVE...CURRENTLY CROSSING THE AREA...IS
SPARKING SMALL HAIL AND GUSTY WINDS PRODUCING CONVECTION. EXPECTING
SHORTWAVE AND ACTIVITY TO CONTINUE ON CURRENT MOTION AND EXIT THE
AREA BEFORE ROUGHLY 9 PM. DONT BE SURPRISED IF WE ISSUE ONE OR
TWO SEVERE THUNDERSTORM WARNINGS AS IT CROSSES THE AREA.

AFTER THIS WAVE MOVES OUT FOCUS TURNS TO WEDNESDAY AFTERNOON AND
EVENING. ALL MODELS IN GOOD AGREEMENT ON SCENARIO. NOT EXPECTING
GREAT INSTABILITIES AHEAD OF THE COLD FRONT...BUT ENOUGH TO SPARK
ISOLATED SEVERE STORMS AHEAD OF THE FRONT. WILL HAVE TO WATCH
HELICITY VALUES AS THEY WILL BE FLIRTING AT OR ABOVE THE MAGIC 150
MARK DUE TO VEERING AND INCREASING WINDS. TIMING THOUGHTS STILL
REMAIN FOR MID-AFTERNOON THROUGH 8 PM. FRONT SHOULD NOT GET INTO
THE AREA UNTIL 9 OR 10 PM. WITH LOSS OF DAYTIME HEATING...FRONTAL
FORCING ALONE SHOULD NOT BE ENOUGH TO SUSTAIN ISOLATED SEVERE.
HAVING SAID THAT...STRONG STORMS WILL BE POSSIBLE UNTIL AFTER
MIDNIGHT. AREA OF HIGHEST THREAT REMAINS ALONG AND NORTH OF I-20.

EXPECTING THE FRONT TO QUICKLY ACCELERATE THROUGH BY MID-MORNING
ON THURSDAY. WINDS WILL INCREASE FROM THE NORTH AS GRADIENT
TIGHTENS ACROSS THE AREA. A LAKE WIND ADVISORY WILL LIKELY NEED TO
BE ISSUED. THESE NORTH WINDS WILL BE ISSUING IN A MUCH
DRIER/COOLER AIR-MASS INTO THE AREA. AFTERNOON HIGHS FOR THURSDAY
AND FRIDAY ONLY EXPECTED TO CLIMB INTO THE MID 50S TO LOWER 60S
BOTH DAYS. FRIDAYS LOWS WILL DROP INTO THE LOWER 30S
AREAWIDE...AND A FEW UPPER 20S NORTH.

PATTERN OVER THE WEEKEND AND INTO THE FIRST OF NEXT WEEK LOOKS
ALMOST IDENTICAL TO TODAY AND TOMORROWS PATTERN. CHANCE SHOWERS
AND ISOLATED STORMS POSSIBLE FOR SUNDAY AND MONDAY...AND A COLD
FRONT SWEEPING THROUGH ON MONDAY EVENING. TEMPS WISE...WILL SEE A
GRADUAL INCREASE AS WINDS SWING AROUND TO THE SOUTH ON SATURDAY
AND REMAIN PERSISTENT UNTIL FRONTAL PASSAGE.

JONES/90

&&

.AVIATION...18Z TAF DISCUSSION.

CLOUDS WILL CONTINUE TO INCREASE ACROSS CENTRAL ALABAMA TODAY. CLOUD
DECK SHOULD BE AROUND 5000 FEET INTO THE AFTERNOON HOURS. RAIN AND
ISOLATED THUNDERSTORM OR TWO WILL BEGIN TO APPROACH FROM THE NORTH
LATER THIS AFTERNOON. KEPT VCSH MAINLY AFTER 22Z FOR EET TCL. HAVE
UPDATED BHM AND ANB FOR VCTS AS THE MAIN SHORTWAVE WILL MOVE BETWEEN
THE TWO LOCATIONS. COVERAGE WILL BE HIT AND MISS.

AS THE MORE MOIST AIRMASS REMAINS IN PLACE TONIGHT...LOOK FOR SOME
LOW CLOUDS TO DEVELOP AROUND 12Z ON WEDNESDAY ACROSS ALL SITES.
DROPPED CEILING DOWN TO IFR FOR ALL SITES.

16/JRA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     53  76  50  56  30 /  60  40  90  10  10
ANNISTON    55  75  51  58  33 /  60  30  90  20  10
BIRMINGHAM  58  77  48  57  34 /  30  40  90  10  10
TUSCALOOSA  57  80  53  60  34 /  10  40  80  10  10
CALERA      56  78  54  59  35 /  30  30  90  10  10
AUBURN      56  75  53  60  34 /  60  10  70  30  10
MONTGOMERY  56  80  56  63  34 /  20  20  70  20  10
TROY        54  78  56  63  34 /  10  10  60  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Nov 13, 4:38 PM CST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
438 PM CST TUE NOV 13 2007

ALZ011>015-017>050-142241-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
438 PM CST TUE NOV 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS STRONG STORMS WILL BE POSSIBLE
WEST OF INTERSTATE 65 AND NORTH OF INTERSTATE 20 THROUGH 9 PM. SMALL
HAIL AND GUSTY WINDS WILL LIKELY ACCOMPANY THE STRONGER CELLS. AN
UPPER LEVEL DISTURBANCE WILL SLIDE SOUTHEAST THROUGH CENTRAL
ALABAMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING MAINLY ACROSS AREAS ALONG AND NORTH OF INTERSTATE 20. STRONG
WINDS AND SMALL HAIL ARE THE MAIN THREATS.

NO HAZARDOUS WEATHER IS EXPECTED THE REST OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

KSL

In the hours before

Special weather statement, Nov 13, 2:44 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CST TUE NOV 13 2007

ALZ014-132115-
WINSTON-
244 PM CST TUE NOV 13 2007

...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 315 PM CST...

AT 239 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEBBLE...OR 5 MILES EAST OF HALEYVILLE...
MOVING SOUTHEAST AT 20 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ASHRIDGE.
  WEISS.
  ROCK CREEK.
  DOUBLE SPRINGS.
  WINSTON COUNTY AIRPORT.
  HOUSTON.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17/KLAWS
Local storm report, Nov 13, 2:56 PM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
256 PM CST TUE NOV 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             HALEYVILLE              34.24N 87.62W
11/13/2007  E0.25 INCH       WINSTON            AL   LAW ENFORCEMENT

            POWERLINES REPORTED TO BE DOWN.

&&

SUNGER
Special weather statement, Nov 13, 3:07 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
307 PM CST TUE NOV 13 2007

ALZ011-014-015-132130-
MARION-WALKER-WINSTON-
307 PM CST TUE NOV 13 2007

...SIGNIFICANT WEATHER ALERT FOR MARION...WALKER AND WINSTON COUNTIES
UNTIL 330 PM CST...

AT 305 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PINEY GROVE...OR 11 MILES NORTH OF
WINFIELD...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  PINEY GROVE.
  BRILLIANT.
  TUCKER.
  ELDRIDGE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

17
Local storm report, Nov 13, 3:19 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CST TUE NOV 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             HALEYVILLE              34.24N 87.62W
11/13/2007  E0.25 INCH       WINSTON            AL   LAW ENFORCEMENT

            POWERLINES DOWN DUE TO BRANCHES FALLING ON LINE. WIND
            SPEED ESTIMATES AROUND 30 MPH.

&&

SUNGER
Special weather statement, Nov 13, 4:07 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CST TUE NOV 13 2007

ALZ012-132245-
LAMAR-
407 PM CST TUE NOV 13 2007

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 445 PM CST...

AT 404 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SMITHVILLE...OR 10 MILES NORTHEAST OF
AMORY...MOVING SOUTHEAST AT 25 MPH.

WINDS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DETROIT.
  PINE SPRINGS.
  CREWS.
  BEAVERTON.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
Special weather statement, Nov 13, 5:22 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
522 PM CST TUE NOV 13 2007

ALZ012-140000-
LAMAR-
522 PM CST TUE NOV 13 2007

...SIGNIFICANT WEATHER ALERT FOR LAMAR COUNTY UNTIL 600 PM CST...

AT 517 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CALEDONIA...OR 8 MILES NORTHEAST OF COLUMBUS
AFB...MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  STAR.
  MELBORNE.
  MILLPORT.
  CODY.
  KENNEDY.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.